Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 26, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 31, 2018, 2:24 PM EDT for 4 counties in Indiana. It was in force for 36 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 2:24 PM EDT (18:24 UTC)
- Expired
- May 31, 2018, 3:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Decatur County, IN, Jackson County, IN, Jennings County, IN
The radar
The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:28 PM EDT | TSTM WND DMG | Azalia, IN | LARGE TREE DOWN ON 800S NEAR US 31. REPORT FROM TWITTER. TIME ESTIMATED FROM RADAR. |
| May 31, 2:28 PM EDT | TSTM WND DMG | Seymour, IN | NUMEROUS TREE LIMBS AND POWER LINES DOWN ACROSS SEYMOUR. SPOTTER ESTIMATED 50-60 MPH WINDS. |
| May 31, 2:30 PM EDT | TSTM WND DMG | 1 Sw Columbus, IN | 6 INCH LIMB BROKEN OFF OF TREE. |
| May 31, 2:30 PM EDT | TSTM WND DMG | 2 Wsw Columbus, IN | 8 INCH LIMBS BROKEN OFF TREES NEAR 4H FAIRGROUNDS. MEASURED 47 MPH GUST. |
| May 31, 2:30 PM EDT | TSTM WND GST 60 | 1 E Columbus, IN | |
| May 31, 2:35 PM EDT | TSTM WND DMG | North Vernon, IN | UTILITY LINES AND TREES/LIMBS DOWN. DELAYED REPORT. |
| May 31, 2:38 PM EDT | TSTM WND DMG | Columbus, IN | ONE 2-FOOT DIAMETER TREE WAS BLOWN DOWN INTO THE STREET AT 16TH STREET AND CHESTNUT STREET, MISSING A CAR BY ABOUT ONE FOOT. TIME IS ESTIMATED FROM RADAR. RELAYED BY AMATEUR RADIO. DELAYED REPORT. |
| May 31, 2:48 PM EDT | TSTM WND DMG | Letts, IN | UTILITY LINES AND TREES/LIMBS BLOWN DOWN. TIME ESTIMATED. |
| May 31, 2:59 PM EDT | TSTM WND GST 51 | 3 Nne North Vernon, IN | AT NORTH VERNON AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 11:31 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
570
WUUS53 KIND 311824
SVRIND
INC005-031-071-079-311900-
/O.NEW.KIND.SV.W.0026.180531T1824Z-180531T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
224 PM EDT THU MAY 31 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southwestern Decatur County in central Indiana...
Central Bartholomew County in central Indiana...
Northeastern Jackson County in south central Indiana...
Jennings County in southeastern Indiana...
* Until 300 PM EDT.
* At 223 PM EDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Columbus to 7 miles north of
Scottsburg, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Columbus, Seymour, North Vernon, Vernon, Hope, Westport,
Elizabethtown, Hartsville, Jonesville, Hayden, Letts, Burney,
Newbern, Butlerville, Grammer, Azalia and Country Squire Lakes.
This includes Interstate 65 between mile markers 41 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3917 8604 3935 8565 3935 8563 3936 8563
3917 8549 3898 8544 3892 8545 3891 8554
3888 8554 3888 8557 3887 8557 3883 8570
3882 8570 3883 8573 3880 8580
TIME...MOT...LOC 1823Z 246DEG 47KT 3915 8602 3880 8578
HAIL...<.75IN
WIND...60MPH
$$
PUMA3 follow-up statements
905
WWUS53 KIND 311835
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
235 PM EDT THU MAY 31 2018
INC005-031-071-079-311900-
/O.CON.KIND.SV.W.0026.000000T0000Z-180531T1900Z/
Decatur IN-Bartholomew IN-Jackson IN-Jennings IN-
235 PM EDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHWESTERN DECATUR...CENTRAL BARTHOLOMEW...NORTHEASTERN JACKSON
AND JENNINGS COUNTIES...
At 235 PM EDT, severe thunderstorms were located along a line
extending from near Columbus to 8 miles south of Vernon, moving
northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Columbus, Seymour, North Vernon, Vernon, Hope, Westport,
Elizabethtown, Hartsville, Jonesville, Hayden, Letts, Burney,
Newbern, Butlerville, Grammer, Azalia and Country Squire Lakes.
This includes Interstate 65 between mile markers 41 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3917 8604 3935 8565 3935 8563 3936 8563
3917 8549 3898 8544 3892 8545 3891 8554
3888 8554 3888 8557 3887 8557 3883 8570
3882 8570 3883 8573 3880 8580
TIME...MOT...LOC 1835Z 246DEG 47KT 3921 8585 3886 8561
HAIL...<.75IN
WIND...60MPH
$$
PUMA441
WWUS53 KIND 311846
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
246 PM EDT THU MAY 31 2018
INC071-311856-
/O.CAN.KIND.SV.W.0026.000000T0000Z-180531T1900Z/
Jackson IN-
246 PM EDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 600 PM EDT for
central and southeastern Indiana.
LAT...LON 3924 8587 3935 8565 3935 8563 3936 8563
3917 8549 3898 8544 3892 8545 3891 8554
3888 8554 3888 8557 3887 8557 3893 8564
TIME...MOT...LOC 1846Z 247DEG 40KT 3925 8571 3890 8547
$$
INC005-031-079-311900-
/O.CON.KIND.SV.W.0026.000000T0000Z-180531T1900Z/
Decatur IN-Bartholomew IN-Jennings IN-
246 PM EDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHWESTERN DECATUR...NORTHEASTERN BARTHOLOMEW AND CENTRAL
JENNINGS COUNTIES...
At 246 PM EDT, severe thunderstorms were located along a line
extending from 11 miles east of Columbus to 9 miles southeast of
Vernon, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Columbus, North Vernon, Vernon, Hope, Westport, Hartsville, Letts,
Burney, Newbern, Country Squire Lakes, Butlerville and Grammer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3924 8587 3935 8565 3935 8563 3936 8563
3917 8549 3898 8544 3892 8545 3891 8554
3888 8554 3888 8557 3887 8557 3893 8564
TIME...MOT...LOC 1846Z 247DEG 40KT 3925 8571 3890 8547
HAIL...<.75IN
WIND...60MPH
$$
PUMA738
WWUS53 KIND 311856
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
256 PM EDT THU MAY 31 2018
INC005-031-079-311906-
/O.EXP.KIND.SV.W.0026.000000T0000Z-180531T1900Z/
Decatur IN-Bartholomew IN-Jennings IN-
256 PM EDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DECATUR...
NORTHEASTERN BARTHOLOMEW AND CENTRAL JENNINGS COUNTIES WILL EXPIRE AT
300 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 600 PM EDT for
central and southeastern Indiana.
LAT...LON 3924 8587 3935 8565 3935 8563 3936 8563
3917 8549 3898 8544 3892 8545 3891 8554
3888 8554 3888 8557 3887 8557 3893 8564
TIME...MOT...LOC 1856Z 246DEG 47KT 3928 8561 3893 8537
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:48 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 31, 12:48 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1248 PM EDT Thu May 31 2018 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 323 AM EDT Thu May 31 2018 The remnants of Alberto have pushed off to the northeast, but showers and thunderstorms will still be possible from this afternoon through Friday as an upper trough passes through central Indiana. After that though, high pressure will bring dry conditions for the first part of the weekend. Further out, an elongated upper low will impact the region early in the extended period. Meanwhile, temperatures through the period will remain above normal. && .NEAR TERM /This afternoon/... Issued at 931 AM EDT Thu May 31 2018 Surface analysis late this morning shows mainly SW flow in place across Central Indiana. Indiana was found caught between Low pressure over Ontario and High pressure over the southeastern States. A short wave was found over Eastern Missouri...sliding eastward. GOES16 shows a few clouds across southern parts of Indiana...associated with some weak decaying thunderstorms. Dew points across Central Indiana remained very high...near 70. Next few hours should remain dry across Central Indiana...however instability due to daytime heating should result showers and storm development this afternoon as the short wave over Missouri approaches. Forecast soundings show favorable steep lapse rates with over 2500 J/KG of CAPE. Given the expected trajectory of the approaching wave and ongoing convection...best forcing should be found across the southern parts of the forecast area and we have focused highest pops in that location. Severe storms will be possible as this wave approaches late this afternoon and evening. Given the full sun and very warm air mass in place have trended highs slightly above the forecast builder blends. && .SHORT TERM /Tonight through Saturday Night/... Issued at 323 AM EDT Thu May 31 2018 Focus will have to remain on the southern portions of central Indiana into tonight for any convective development. Upward vertical velocity begins to wane a bit between Fri 00-03Z with loss of some diurnal heating, but there is still enough enhancement for concern through Fri 06Z for strong to severe thunderstorms. So, this period will have to be monitored the closest during the short term period. After that, it will take awhile for drier air to work into the environment as ridging strengthens over the Upper Midwest tonight. As a result, some showers and thunderstorms could linger (mainly east) into tomorrow. As the ridging strengthens to the northwest though, dry conditions will return from Friday night through Saturday. Late in the short term period, focus then turns to the next low pressure system over the Northern Plains/Upper Midwest. Rain chances will start increasing across the western portions of central Indiana by Saturday evening ahead of this system. This was highlighted well by latest blended initialization. So, no changes were made. Temperatures through the period will remain above normal. && .LONG TERM /Sunday Through Wednesday/... Issued at 235 AM EDT Thu May 31 2018 Mostly quiet weather is in store for the long term under the influence of surface high pressure and northwest flow aloft ahead of a high amplitude central states upper ridge. The exception may be the first six hours or so when a few storms are possible associated with a trough swinging through. Low level thermal progs and plenty of sunshine should result in slightly above normal temperatures with highs mostly in the lower and middle 80s per the blend. Confidence in the trends is high. && .AVIATION (Discussion for the 311800Z TAF Issuance)... Issued at 1248 PM EDT Thu May 31 2018 MVFR conditions expected at times, mainly this evening and overnight. Convection likely to impact southern sites at times through the evening. First round of thunderstorms looks to impact mainly KHUF and KBMG early in the period, with widely scattered convection elsewhere. Then there will be a lull before another thunderstorm complex moves in late this afternoon into this evening. More uncertainty exists with this second complex with questions of how the first round will have removed some instability. Tried to time the best chances for thunderstorms by using TEMPO or VCTS as appropriate. Amendments will likely be needed as trends become clearer. Overnight there looks to be a period of MVFR ceilings, which will lift and scatter out Friday morning. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...TDUD NEAR TERM...Puma SHORT TERM...TDUD LONG TERM....MK AVIATION...50
Hazardous weather outlook, May 31, 3:29 AM EDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 329 AM EDT Thu May 31 2018 INZ021-028>031-035>049-051>057-060>065-067>072-011000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 329 AM EDT Thu May 31 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Showers and thunderstorms will redevelop this afternoon. Some of these storms could be strong or severe late this afternoon and evening, especially south of Interstate 74. An isolated tornado can not be ruled out south of Carlisle and Bedford. Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy rain and cloud to ground lightning. Timing: Mainly late this afternoon and evening. Discussion: A frontal system and upper wave will move through central Indiana tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: A pair of frontal systems will bring a chance of thunderstorms to central Indiana Friday and Friday evening and again Saturday night through early afternoon Sunday. Severe storms are not expected. However, any storm can produce brief heavy rain, gusty winds and cloud to ground lightning. Discussion: A pair of cold fronts will result in the threat for early and late weekend thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 31, 1:35 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
135 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG BICKNELL 38.78N 87.31W
05/31/2018 KNOX IN AMATEUR RADIO
10 INCH DIAMETER LIVE TREE DOWN AT 9TH AND
ALEXANDER.
&&
AWLocal storm report, May 31, 1:42 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
142 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG 3 ENE LOOGOOTEE 38.68N 86.86W
05/31/2018 MARTIN IN TRAINED SPOTTER
12 INCH TREE COVERING US 50 BETWEEN SHOALS
AND LOOGOOTEE.
&&
AWLocal storm report, May 31, 1:46 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
146 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 1 NE BICKNELL 38.78N 87.30W
05/31/2018 KNOX IN AMATEUR RADIO
5 FOOT DIAMETER TREE SNAPPED AT BASE ALONG
9TH STREET.
&&
AWLocal storm report, May 31, 2:05 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
205 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG 1 E SULLIVAN 39.10N 87.38W
05/31/2018 SULLIVAN IN PUBLIC
NUMEROUS REPORTS OF SEVERAL TREES DOWN AND
POWER OUT ACROSS CITY.
&&
AWLocal storm report, May 31, 2:08 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
208 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM TSTM WND DMG 1 ENE BEDFORD 38.87N 86.47W
05/31/2018 LAWRENCE IN TRAINED SPOTTER
TREES WERE DOWN NEAR THEIR HOUSE AND THEY
HAD NO POWER.
&&
AWLocal storm report, May 31, 2:17 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
217 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST BROWNSTOWN 38.88N 86.05W
05/31/2018 E60 MPH JACKSON IN TRAINED SPOTTER
SEVERAL POWER LINES DOWN AND TREES DOWN IN
ADDITION TO THE STRONG GUST OF WIND.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:08 PM EDT | Severe Thunderstorm Warning | IND | Knox | 52 min |
| May 31, 12:48 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 42 min |
| May 31, 1:01 PM EDT | Tornado Warning | IND | Daviess | 14 min |
| May 31, 1:09 PM EDT | Severe Thunderstorm Warning | IND | Martin | 36 min |
| May 31, 1:18 PM EDT | Severe Thunderstorm Warning | IND | Greene, Sullivan | 42 min |
| May 31, 1:24 PM EDT | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 36 min |
| May 31, 1:48 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Monroe | 42 min |
| May 31, 2:51 PM EDT | Special Weather Statement | IND | Marion | 24 min |
| May 31, 2:55 PM EDT | Special Weather Statement | IND | Hendricks | 35 min |
| May 31, 3:12 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Madison, Marion | 33 min |
| May 31, 3:36 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Madison | 39 min |
| May 31, 3:46 PM EDT | Severe Thunderstorm Warning | IND | Henry, Rush | 44 min |
| May 31, 4:21 PM EDT | Special Weather Statement | IND | Randolph | 39 min |
| May 31, 7:13 PM EDT | Special Weather Statement | IND | Fountain | 47 min |
| May 31, 7:23 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 52 min |
| May 31, 7:25 PM EDT | Special Weather Statement | IND | Carroll | 35 min |
| May 31, 7:31 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 44 min |
| May 31, 7:50 PM EDT | Special Weather Statement | IND | Tippecanoe | 25 min |
| May 31, 7:56 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke | 23 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.